High Wind, Guadalupe Mountains of Culberson County
- When
- March 31, 12:51 PM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
An approaching upper trough resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An approaching upper trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 10:16 AM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1216 PM CDT Fri Mar 31 2017
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Winds will be
gusty this afternoon out of the southwest. Periods of blowing
dust will be possible for CNM this afternoon. Winds will decrease
after sunset and will become elevated out of the west by Saturday
afternoon.
&&
PREV DISCUSSION... /issued 400 AM CDT Fri Mar 31 2017/
DISCUSSION...
Strong cut off low moving out of NV this morning will wobble around
the 4 Corners region most of the day. This low will drift into NM
Saturday and open up into a trough on Sunday as it moves over the
area. As it passes east will have weak ridging in its wake.
Clear skies this morning with some high clouds this afternoon so
lots of sunshine expected. A Surface trough will set up over the
area today and 700mb wind speeds will increase to 50kts out west
ahead of the upper low. Guadalupes expected to reach high wind
criteria... will continue the High Wind Warning for today... could
approach high wind again Saturday night.
Will be warmer today under sunny skies with readings well above
normal. A cold front moves down into nrn CWA Saturday afternoon
passing through during the night. Temperatures will be cooler
Saturday and again on Sunday behind the front... MET guidance trying
to give highs in the 50s for the Permian Basin and not believing
that.
As far as rain chances added mention of isolated storms possible
tonight for Permian Basin on retreating dryline. Precip chances
look a little better Saturday night with models developing most of
the qpf over the east. Have bumped up pops a bit and expanded
them a little west. Not much precip chances in the extended.
FIRE WEATHER...
Windy conditions expected to develop today ahead of an approaching
upper low. Significant warming/drying will occur with dry fuels in
place, resulting in critical to potentially extreme fire weather
conditions for SE NM and portions of west TX. Critically low minimum
RH/s near 3-5 percent will be common across many areas today with
winds exceeding 20 mph across much of SE NM and Trans Pecos regions
this afternoon. Other than in the mountains, the strongest winds
look to extend from around Van Horn into the Upper Trans Pecos and
SE NM where a corridor of 25-35 mph sustained winds are expected. A
Red Flag Warning remains in effect across these areas through this
evening. Winds will diminish some on Saturday with a slight
improvement in min RH/s however elevated fire weather concerns are
probable.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 88 54 79 47 / 0 10 0 30
Carlsbad 87 47 72 43 / 0 0 0 0
Dryden 94 58 87 54 / 0 0 0 40
Fort Stockton 92 53 80 49 / 0 0 0 20
Guadalupe Pass 73 43 63 41 / 0 0 0 0
Hobbs 82 44 69 40 / 0 0 0 10
Marfa 82 38 69 39 / 0 0 0 10
Midland Intl Airport 89 52 78 47 / 0 10 0 20
Odessa 87 52 77 47 / 0 10 0 20
Wink 90 48 79 46 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
Mountains-Loving-Marfa Plateau-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
&&
99/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Fri Mar 31 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 202 PM CDT Fri Mar 31 2017 /102 PM MDT Fri Mar 31 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Dry, windy and warm conditions will result in critical fire weather conditions across southeast New Mexico, the northwestern Permian Basin, Upper Trans Pecos, Davis Mountains, and Marfa Plateau through this evening. A Red Flag Warning is in effect for these areas. Strong winds are expected in the Guadalupe Mountains today and a High Wind Warning is in effect through this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a chance for severe thunderstorms across the Lower Trans Pecos Saturday evening. The main threats will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678494.